Alert archive / Wyoming / High Wind Watches in 2020

High Wind Watch 39, NWS Cheyenne, WY

December 18, 20205 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Dec 18, 2020, 1:08 PM MST for 5 counties in Wyoming. It took effect at Dec 19, 2020, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 18, 2020, 1:08 PM MST (20:08 UTC)
In effect from
Dec 19, 2020, 11:00 PM MST
Expired
Dec 19, 2020, 2:21 AM MST
In force
Issued by
NWS Cheyenne, WY

Counties Carbon County, WY, Converse County, WY, Goshen County, WY, Laramie County, WY, Niobrara County, WY

The radar

The Cheyenne radar (KCYS), 123 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.1 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2020-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2020-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

846 
WWUS75 KCYS 182008
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
108 PM MST Fri Dec 18 2020

WYZ110-191200-
/O.UPG.KCYS.HW.A.0038.201219T0600Z-201221T0000Z/
/O.NEW.KCYS.HW.W.0051.201219T0600Z-201221T1200Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
108 PM MST Fri Dec 18 2020

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 AM
MST MONDAY...

* WHAT...West winds 35 to 55 mph with gusts up to 85 mph 
  expected.

* WHERE...North Snowy Range Foothills County.

* WHEN...From 11 PM this evening to 5 AM MST Monday.

* IMPACTS...Extreme blowover risk for light weight and high
  profile vehicles. Expect travel delays and possible road
  closures for light weight and high profile vehicles. Travel 
  will be difficult, especially for high profile vehicles.

* ADDITIONAL IMPACTS...Blowing snow is also expected in the 
  watch area. Visibilities may be reduced to below 2 miles at 
  times in blowing snow. Roads and highways may become slick and 
  icy due to drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ106-116-117-191200-
/O.UPG.KCYS.HW.A.0038.201219T0600Z-201221T0000Z/
/O.NEW.KCYS.HW.W.0051.201219T0900Z-201221T1200Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo,
Whitaker, Federal, and Horse Creek
108 PM MST Fri Dec 18 2020

...HIGH WIND WARNING IN EFFECT FROM 2 AM SATURDAY TO 5 AM MST
MONDAY...

* WHAT...West winds 40 to 50 mph with gusts up to 80 mph 
  expected.

* WHERE...Central Laramie Range and Southwest Platte County, 
  South Laramie Range and South Laramie Range Foothills Counties.

* WHEN...From 2 AM Saturday to 5 AM MST Monday.

* IMPACTS...Extreme blowover risk for light weight and high
  profile vehicles. Expect travel delays and possible road
  closures for light weight and high profile vehicles. Travel 
  will be difficult, especially for high profile vehicles.

* ADDITIONAL IMPACTS...Blowing snow is also expected in the 
  watch area. Visibilities may be reduced to below 2 miles at 
  times in blowing snow. Roads and highways may become slick and 
  icy due to drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ105-107-115-191200-
/O.UPG.KCYS.HW.A.0038.201219T1600Z-201221T0000Z/
/O.NEW.KCYS.HW.W.0051.201219T1500Z-201221T0000Z/
Shirley Basin-East Platte County-Laramie Valley-
Including the cities of Medicine Bow, Shirley Basin, Wheatland, 
Guernsey, Bosler, and Laramie
108 PM MST Fri Dec 18 2020

...HIGH WIND WARNING IN EFFECT FROM 8 AM SATURDAY TO 5 PM MST
SUNDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Shirley Basin, East Platte County and Laramie Valley 
  Counties.

* WHEN...From 8 AM Saturday to 5 PM MST Sunday.

* IMPACTS...Extreme blowover risk for light weight and high
  profile vehicles. Expect travel delays and possible road
  closures for light weight and high profile vehicles. Travel 
  will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ101-102-104-108-109-113-118-119-191200-
/O.NEW.KCYS.HW.A.0039.201220T0600Z-201221T0000Z/
Converse County Lower Elevations-Niobrara County-
Ferris/Seminoe/Shirley Mountains-Goshen County-
Central Carbon County-Upper North Platte River Basin-
Central Laramie County-East Laramie County-
Including the cities of Bill, Douglas, Deer Creek, Glenrock, 
Lusk, Redbird, Seminoe Dam, Torrington, Rawlins, Saratoga, 
Encampment, Cheyenne, and Pine Bluffs
108 PM MST Fri Dec 18 2020

...HIGH WIND WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
AFTERNOON...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  possible.

* WHERE...Converse County Lower Elevations, Niobrara County, 
  Ferris/Seminoe/Shirley Mountains, Goshen County, Central 
  Carbon County, Upper North Platte River Basin, Central Laramie 
  County and East Laramie County Counties.

* WHEN...From Saturday evening through Sunday afternoon.

* IMPACTS...Moderate blowover risk for light weight and high 
  profile vehicles. Expect travel delays and possible road 
  closures for light weight and high profile vehicles. Travel will
  be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
1 follow-up statement
236 
WWUS75 KCYS 190921
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
221 AM MST Sat Dec 19 2020

WYZ101-102-104-108-109-113-118-119-200000-
/O.UPG.KCYS.HW.A.0039.201220T0600Z-201221T0000Z/
/O.EXB.KCYS.HW.W.0051.201220T0600Z-201221T0000Z/
Converse County Lower Elevations-Niobrara County-
Ferris/Seminoe/Shirley Mountains-Goshen County-
Central Carbon County-Upper North Platte River Basin-
Central Laramie County-East Laramie County-
Including the cities of Bill, Douglas, Deer Creek, Glenrock, 
Lusk, Redbird, Seminoe Dam, Torrington, Rawlins, Saratoga, 
Encampment, Cheyenne, and Pine Bluffs
221 AM MST Sat Dec 19 2020

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 PM
MST SUNDAY...

* WHAT...Sustained west winds 35 to 45 mph with gusts up to 70 mph.

* WHERE...Converse County Lower Elevations, Niobrara County,
  Ferris/Seminoe/Shirley Mountains, Goshen County, Central Carbon
  County, Upper North Platte River Basin, Central and East Laramie
  County.

* WHEN...From 11 PM Saturday to 5 PM MST Sunday.

* IMPACTS...High blowover risk for light weight and high profile
  vehicles. Expect travel delays and possible road closures for
  light weight and high profile vehicles. Travel will be difficult,
  especially for high profile vehicles.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ110-200000-
/O.CON.KCYS.HW.W.0051.000000T0000Z-201221T1200Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
221 AM MST Sat Dec 19 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST MONDAY...

* WHAT...Sustained west winds 40 to 55 mph with gusts up to 85 mph.

* WHERE...North Snowy Range Foothills including Arlington and Elk
  Mountain.

* WHEN...Until 5 AM MST Monday.

* IMPACTS...Extreme blowover risk for light weight and high 
  profile vehicles. Expect travel delays and possible road 
  closures for light weight and high profile vehicles. Travel 
  will be difficult, especially for high profile vehicles.

* ADDITIONAL IMPACTS...Blowing snow is also expected. Visibilities
  may be reduced below two miles at times in blowing snow. Roads 
  and highways may become slick and icy due to drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ106-116-117-200000-
/O.CON.KCYS.HW.W.0051.000000T0000Z-201221T1200Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Bordeaux, Buford, Pumpkin Vine, Vedauwoo,
Whitaker, Federal, and Horse Creek
221 AM MST Sat Dec 19 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST MONDAY...

* WHAT...Sustained west winds 40 to 50 mph with gusts up to 80 mph.

* WHERE...Central Laramie Range and Southwest Platte County, South
  Laramie Range and South Laramie Range Foothills including
  Bordeaux, Buford, Horse Creek and Vedauwoo.

* WHEN...Until 5 AM MST Monday.

* IMPACTS...Extreme blowover risk for light weight and high 
  profile vehicles. Expect travel delays and possible road 
  closures for light weight and high profile vehicles. Travel 
  will be difficult, especially for high profile vehicles.

* ADDITIONAL IMPACTS...Blowing snow is also expected. Visibilities
  may be reduced below two miles at times in blowing snow. Roads
  and highways may become slick and icy due to drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ105-107-115-200000-
/O.CON.KCYS.HW.W.0051.201219T1500Z-201221T0000Z/
Shirley Basin-East Platte County-Laramie Valley-
Including the cities of Medicine Bow, Shirley Basin, Wheatland, 
Guernsey, Bosler, and Laramie
221 AM MST Sat Dec 19 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
5 PM MST SUNDAY...

* WHAT...Sustained west winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...Shirley Basin, East Platte County and Laramie Valley
  including Guernsey, Laramie, Shirley Basin and Wheatland.

* WHEN...From 8 AM Saturday to 5 PM MST Sunday.

* IMPACTS...High blowover risk for light weight and high profile 
  vehicles. Expect travel delays and possible road closures for 
  light weight and high profile vehicles. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Dec 18, 10:14 AM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Dec 18, 10:14 AM MST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1014 AM MST Fri Dec 18 2020

.SHORT TERM...(Today through Sunday)
Issued at 330 AM MST Fri Dec 18 2020

Surface observations this morning showing widespread light snow
across most of Carbon county into western Albany and Converse
counties. Visibilities have been down to a 3/4 mile with heavier
bands of snow to the northwest. Current Winter Weather headlines
look good with accumulating snow reported across the Sierra Madre
Range and the northern Snowy Range near Elk Mountain, so no
changes are planned. Thought about adding SW Carbon county to the
Advisory since Dixon has shown around 1 to 2 miles visibility
since midnight, but expect snowfall to diminish in intensity once
the winds shift into the north over the next few hours. Snowfall
will gradually diminish around noon today with only remnant snow
showers expected across the mountains. Otherwise, cold
temperatures expected today with highs in the 20s and 30s. Windy
conditions expected for western Nebraska with gusts up to 40 mph
possible behind the front.

Primary forecast concern will then shift to strong gusty winds for
the weekend. Models are in a little better agreement with the
timing, but still struggle with the overall area of the strongest
winds. The GFS and 00z Canadian are in good agreement with the
onset of the winds, sometime later tonight around midnight across
the wind prone areas. These models show quite a bit of subsidence
in the 700mb to 800mb layer as early as 900 pm tonight, but 700mb
winds take a while to increase. 3 to 6 hour pressure tendencies
are -2 to -4 mb through the early morning hours on Saturday
across the high plains. Overall, expect the wind prone areas to
experience strong winds earlier than the high plains or high
valleys. Issued a High Wind Watch starting at 11 pm tonight
through Sunday afternoon. Added the Laramie Valley and portions of
the eastern plains of southeast Wyoming to the Watch after
sunrise Saturday. There is some uncertainty with the overall areal
coverage of the strongest winds and also the timing of the winds
outside the Wind Prone areas. A few models suggest Sunday will be
the primary day for gusts over 60 mph across the eastern plains as
the first anticyclonic jet streak rapidly moves across the area
and lifts north. While others suggest strong winds as early as
Saturday morning. In addition, GFS omega fields and 700mb winds
suggest Watches/Warnings may be needed further east towards the
western Nebraska panhandle, especially on Sunday. Decided to add
the areas that are most likely to experience strong winds both
days, to the High Wind Watch based on in-house wind models, and
let the day and evening crew adjust based on model trends. For the
Wind Prone areas, expect this to be a long duration event lasting
36+ hours with a slight lull Saturday night. With a strong
downslope wind component, expect a gradual increase in daytime
temperatures across the area with highs above normal by Sunday
afternoon. This should limit blowing snow west of the Laramie
Range, especially around the Wind Prone areas.

.LONG TERM...(Monday - Friday)
Issued at 300 AM MST Fri Dec 18 2020

Strong winds will continue into early Monday at least for
the wind prone areas of Southeast Wyoming as 700 mb CAG-CPR height
gradients based off the 00z GFS remain above 70 meters through
09z before dropping off later in the day along with the 700 mb
flow. Winds look to increase again Tuesday with an approaching 500
mb low and associated lee side troughing. This progressive trough
will once again bring the chance for snow, especially west of the
Laramie Range. Significant snow accumulation is not expected, but
another inch is possible at lower elevations while the Sierra
Madre and Snowy Ranges higher peaks should see slightly higher
amounts. Current QPF forecasts show anywhere from 0.15 to 0.25
inches at this higher peaks with the ECMWF being slightly on the
higher side at this time. Regardless, that amount would still
result in sub- advisory level conditions. As with the past few
days, models are in fairly good agreement with the progression of
this trough with a second kick of energy shooting down from the
Canadian Prairie over the Central US that will foster much colder
air into the area. Highs over the Nebraska Panhandle Monday and
Tuesday will be in the 40s and low 50s while Wednesday's
temperatures could struggle to reach the 30s with overnight lows
dropping down to near 10F. A brief break in active weather looks
to settle in for week's end and the holiday period, however
heading into next weekend another windy pattern looks possible.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday morning)
Issued at 1014 AM MST Fri Dec 18 2020

Some MVFR cigs and snow showers will occur initially over the area
from about KLAR to KCYS to KSNY but is expected to improve to VFR
during the afternoon.  VFR expected elsewhere through the period.
Gusty northerly winds up to 30 kts over far se Wy and the Panhandle,
easing towards 00Z.

&&

.FIRE WEATHER...
Issued at 229 AM MST Fri Dec 18 2020

No fire weather concerns Friday through early next week with
windy conditions expected, especially across southeast Wyoming,
and periods of snow through Friday afternoon. Temperatures will
generally remain near or below average until Sunday, with a slight
warming trend expected Sunday through Tuesday. Daytime minimum
humidities will trend lower, but still remain above 25 percent for
most locations.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from this evening through Sunday afternoon for
     WYZ106-110-116-117.

     Winter Weather Advisory until 5 PM MST this afternoon for WYZ110-
     112.

     High Wind Watch from Saturday morning through Sunday afternoon
     for WYZ105-107-115.

NE...None.
&&

SHORT TERM...TJT
LONG TERM...MB
AVIATION...RE
FIRE WEATHER...TJT
Hazardous weather outlook, Dec 18, 4:18 AM MST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
418 AM MST Fri Dec 18 2020

WYZ101-103>107-109>118-191130-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
418 AM MST Fri Dec 18 2020

This hazardous weather outlook is for portions of east central
Wyoming and southeast Wyoming, mainly for areas along and west of
Interstate 25.

.DAY ONE...TODAY AND TONIGHT

Light snow will continue this morning with up to 2 inches in the
lower elevations. Higher amounts of snow are expected for the
mountains and the Elk Mountain and Arlington areas where Winter
Weather Advisories remain in effect through this afternoon.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Another round of strong gusty winds will begin early Saturday
morning across most of southeast Wyoming. A High Wind Watch is in
effect for portions of the area through Sunday afternoon for wind
gusts over 60 mph. Strong winds may continue through early Monday
morning.

.Spotter information statement...

Spotters are encouraged to report snowfall totals to the National
Weather Service in Cheyenne.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-191130-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-Niobrara County-
Goshen County-East Laramie County-
418 AM MST Fri Dec 18 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

A band of light snow will move across western Nebraska and far
eastern Wyoming this morning. Little or no accumulation is
expected outside the higher ridges. The Pine Ridge, Wildcat hills,
and the Cheyenne Ridge may see a half inch to one inch of snow
accumulation this morning.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

West to northwest winds will increase this weekend. Gusts between
45 to 55 mph are possible across far eastern Wyoming and portions
of western Nebraska.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 2:42 AM MSTHigh Wind WatchCYSAlbany, Carbon, Laramie, Platte10 hr
Dec 18, 1:08 PM MSTHigh Wind WarningCYSAlbany, Carbon, Converse, Goshen, Laramie, Niobrara and 1 more3 days

Nearby

High Wind Watches in Wyoming, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.